Case report shows fluctuating tacrolimus levels due to chyle leakage after liver transplantation, indicating need for careful management.
Background: Chyle leakage is known to be a rare postoperative complication following liver transplantation (LT), and continuously leaked large quantities of chyle leakage can worsen prognosis. However, there is no explicit understanding of its mechanism and no existing reports showing the influence of chyle leakage after LT on blood concentration of the drug tacrolimus. Case presentation: Despite escalating tacrolimus daily dose to 4.0 mg with CYP3A5 inhibitor, blood concentrations remained subtherapeutic (1.7–2.5 ng/mL) during active leakage. Conservative treatments failed, prompting intraperitoneal injection of erythromycin (0.75 g)-25% glucose solution (40 mL every other day). Following three treatments, chylous drainage diminished significantly, and tacrolimus concentrations abruptly increased to 14.7 ng/mL 2 days after leakage resolved. Dose adjustments subsequently stabilized levels at 4.6–6.2 ng/mL with daily dose of 2.0mg. Conclusions: Intraperitoneal injection of erythromycin hypertonic solution may promote lymphatic fistula closure via chemical stimulation. Chyle leakage may reduce tacrolimus blood concentration through drug loss in chylous fluid. This case highlights the need for clinical attention to the association between chyle leakage and immunosuppressant concentrations, though further studies are required for validation.
No takes yet. Share an insight, caveat, or question.
Wang et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: